Alert archive / Georgia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 129, NWS Jacksonville, FL
NWS Jacksonville, FL issued this severe thunderstorm warning at May 23, 2017, 3:57 PM EDT for Atkinson County, Coffee County, Georgia. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2017, 3:57 PM EDT (19:57 UTC)
- Expired
- May 23, 2017, 4:45 PM EDT
- In force
- 48 min
- Issued by
- NWS Jacksonville, FL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Atkinson County, GA, Coffee County, GA
The radar
The Moody AFB radar (KVAX), 56 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 10:10 AM EDT | Tornado Watch | SPC | 8 hr |
| May 23, 2:45 PM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 8.0 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 218 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 834 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.0
The text
As transmitted.
062
WUUS52 KJAX 231957
SVRJAX
GAC003-069-232045-
/O.NEW.KJAX.SV.W.0129.170523T1957Z-170523T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jacksonville FL
357 PM EDT TUE MAY 23 2017
The National Weather Service in Jacksonville has issued a
* Severe Thunderstorm Warning for...
Southern Coffee County in southeastern Georgia...
Northwestern Atkinson County in southeastern Georgia...
* Until 445 PM EDT
* At 356 PM EDT, a severe thunderstorm was located over Willacoochee,
moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail. Possible tornado.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Douglas and Willacoochee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 PM EDT for southeastern
Georgia.
LAT...LON 3144 8314 3159 8278 3140 8263 3139 8263
3130 8305 3131 8306 3133 8306 3134 8307
3136 8310 3139 8311 3140 8314
TIME...MOT...LOC 1956Z 243DEG 35KT 3136 8307
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
NELSON1 follow-up statement
440
WWUS52 KJAX 232039
SVSJAX
Severe Weather Statement
National Weather Service Jacksonville FL
439 PM EDT TUE MAY 23 2017
GAC003-069-232049-
/O.EXP.KJAX.SV.W.0129.000000T0000Z-170523T2045Z/
Coffee GA-Atkinson GA-
439 PM EDT TUE MAY 23 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN COFFEE AND
NORTHWESTERN ATKINSON COUNTIES WILL EXPIRE AT 445 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
A tornado watch remains in effect until 1100 PM EDT for southeastern
Georgia.
LAT...LON 3144 8314 3159 8278 3140 8263 3139 8263
3130 8305 3131 8306 3133 8306 3134 8307
3136 8310 3139 8311 3140 8314
TIME...MOT...LOC 2039Z 243DEG 35KT 3155 8264
$$
NELSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:14 PM EDT, 43 minutes earlier.
Area forecast discussion, May 23, 3:14 PM EDT, 43 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
314 PM EDT Tue May 23 2017
.MARINE...
Updated to include small craft advisory for nearshore waters.
Rip Currents: Low risk through Wednesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 68 82 61 79 / 70 100 40 10
SSI 72 84 68 80 / 70 100 50 10
JAX 71 85 65 83 / 70 100 50 10
SGJ 71 84 67 82 / 70 90 60 20
GNV 70 82 65 81 / 70 100 60 10
OCF 72 81 67 82 / 70 90 60 20
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...Small Craft Advisory from 8 PM this evening to 2 PM EDT Thursday
for Coastal waters from Altamaha Sound to Fernandina Beach
FL out 20 NM-Coastal waters from Fernandina Beach to St.
Augustine FL out 20 NM-Coastal waters from St. Augustine to
Flagler Beach FL out 20 NM-Waters from Altamaha Sound GA to
Fernandina Beach FL from 20 to 60 NM-Waters from Fernandina
Beach to St. Augustine FL from 20 to 60 NM-Waters from St.
Augustine to Flagler Beach FL from 20 to 60 NM.
&&
StrubleHazardous weather outlook, May 23, 3:13 PM EDT, 44 minutes before
Hazardous Weather Outlook National Weather Service Jacksonville FL 313 PM EDT Tue May 23 2017 AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125- GAZ132>136-149>154-162>166-241915- Coastal waters from Altamaha Sound to Fernandina Beach FL out 20 NM- Coastal waters from Fernandina Beach to St. Augustine FL out 20 NM- Coastal waters from St. Augustine to Flagler Beach FL out 20 NM- Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to 60 NM- Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM- Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM- Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union- Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion- Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling- Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn- Echols-Clinch-Charlton-Inland Camden-Coastal Camden- 313 PM EDT Tue May 23 2017 ...TORNADO WATCH IN EFFECT FOR SE GA AND HAMILTON COUNTY FL... ...SMALL CRAFT ADVISORY IN EFFECT THROUGH THURSDAY... ...WIDESPREAD HEAVY RAINFALL POSSIBLE LATE TONIGHT THROUGH WEDNESDAY EVENING... This Hazardous Weather Outlook is for Northeast Florida, Southeast Georgia and the Adjacent Coastal Waters. .DAY ONE...This Afternoon and Tonight... Tornado watch in effect for all of SE GA and HAMILTON COUNTY FL. Potential exists for strong to severe storms through Tonight. Small craft advisory in effect. Widespread heavy rainfall possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... An unusually strong late season frontal system will continue to bring multiple rounds of widespread rain Wednesday and Wednesday night. There is a slight risk of severe thunderstorms for all of southeast Georgia and northeast Florida through Wednesday evening. Localized flooding, damaging wind gusts, isolated tornadoes, and hail will be possible. Additional widespread rainfall amounts of 2 to 4 inches will be possible through Wednesday night. A small craft advisory is in effect through Thursday afternoon. The strongest winds are expected Wednesday night and a Gale Warning may be needed. .SPOTTER INFORMATION STATEMENT... Spotter activation IS REQUESTED. For additional information, visit the National Weather Service in Jacksonville website on the internet at weather.gov/jax.
In the hours before
Special weather statement, May 23, 2:50 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
250 PM EDT TUE MAY 23 2017
GAZ163-231930-
Clinch GA-
250 PM EDT TUE MAY 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CLINCH COUNTY UNTIL 330
PM EDT...
At 250 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Moody Air Force Base, or 7 miles south of
Lakeland, moving northeast at 35 mph.
Wind gusts of 45 to 55 mph can be expected along with possible minor
damage. Doppler radar has indicated weak rotation within this storm.
Tornadoes may develop with little or no advanced warning.
Locations impacted include...
Homerville, Argyle, Du Pont and Cogdell.
LAT...LON 3108 8297 3118 8280 3118 8271 3109 8262
3102 8259 3098 8253 3088 8297
TIME...MOT...LOC 1850Z 240DEG 32KT 3092 8308
NELSONSpecial weather statement, May 23, 3:16 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
316 PM EDT TUE MAY 23 2017
FLZ022-023-GAZ164-232000-
Columbia FL-Baker FL-Charlton GA-
316 PM EDT TUE MAY 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BAKER...EAST CENTRAL
COLUMBIA AND SOUTH CENTRAL CHARLTON COUNTIES UNTIL 400 PM EDT...
At 316 PM EDT, Doppler radar was tracking a strong thunderstorm near
Watertown, or near Lake City, moving northeast at 40 mph.
Wind gusts of 45 to 55 mph can be expected along with possible minor
damage. Doppler radar has indicated weak rotation within this storm.
Tornadoes may develop with little or no advanced warning.
Locations impacted include...
Taylor and Watertown.
LAT...LON 3060 8214 3042 8203 3041 8204 3037 8204
3036 8205 3034 8205 3017 8260 3030 8267
TIME...MOT...LOC 1916Z 240DEG 33KT 3025 8255
ENYEDISpecial weather statement, May 23, 3:18 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
318 PM EDT TUE MAY 23 2017
GAZ132-133-232000-
Coffee GA-Jeff Davis GA-
318 PM EDT TUE MAY 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COFFEE AND JEFF DAVIS
COUNTIES UNTIL 400 PM EDT...
At 318 PM EDT, Doppler radar was tracking a strong thunderstorm over
Broxton, moving northeast at 50 mph.
Nickel size hail and Wind gusts of 45 to 55 mph can be expected along
with possible minor damage.
Locations impacted include...
Hazlehurst, Broxton, Ambrose, Pridgen, Snipesville and Denton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A tornado watch remains in effect until 1100 PM EDT for southeastern
Georgia.
LAT...LON 3196 8251 3184 8244 3184 8252 3177 8252
3149 8293 3161 8305 3164 8301 3166 8301
3166 8300 3173 8300 3179 8292 3178 8287
3182 8284 3184 8278 3185 8279 3186 8276
3191 8268 3192 8268 3193 8259 3196 8256
TIME...MOT...LOC 1918Z 229DEG 45KT 3159 8288
NELSONSpecial weather statement, May 23, 3:21 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
321 PM EDT TUE MAY 23 2017
FLZ020-GAZ162-163-232000-
Hamilton FL-Clinch GA-Echols GA-
321 PM EDT TUE MAY 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAMILTON...ECHOLS
AND WEST CENTRAL CLINCH COUNTIES UNTIL 400 PM EDT...
At 321 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Blue Springs to near Jennings. Movement
was northeast at 45 mph.
Wind gusts of 45 to 55 mph can be expected along with possible minor
damage. Doppler radar has indicated weak rotation within this storm.
Tornadoes may develop with little or no advanced warning.
Locations impacted include...
Jennings, Statenville, Blue Springs and Needmore.
A tornado watch remains in effect until 1100 PM EDT for northern
Florida...and southeastern Georgia.
LAT...LON 3063 8321 3063 8314 3067 8313 3090 8274
3066 8264 3047 8322 3047 8324 3052 8324
3053 8325 3054 8325 3055 8326 3060 8326
TIME...MOT...LOC 1921Z 233DEG 38KT 3050 8325 3063 8305
ENYEDISpecial weather statement, May 23, 3:22 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
322 PM EDT TUE MAY 23 2017
GAZ136-153-231945-
Inland Glynn GA-Wayne GA-
322 PM EDT TUE MAY 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GLYNN AND
SOUTHEASTERN WAYNE COUNTIES UNTIL 345 PM EDT...
At 321 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Thalmann, or 12 miles south of Gardi, moving
northeast at 30 mph.
Wind gusts of 45 to 55 mph can be expected along with possible minor
damage. Doppler radar has indicated weak rotation within this storm.
Tornadoes may develop with little or no advanced warning.
Locations impacted include...
Everett and Mount Pleasant.
A tornado watch remains in effect until 1100 PM EDT for southeastern
Georgia.
LAT...LON 3154 8168 3154 8167 3153 8167 3153 8165
3151 8166 3150 8165 3147 8161 3145 8163
3141 8158 3134 8176 3136 8180 3135 8189
3136 8190 3155 8170
TIME...MOT...LOC 1921Z 241DEG 26KT 3136 8181
NELSONSpecial weather statement, May 23, 3:42 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
342 PM EDT TUE MAY 23 2017
GAZ149-163-232030-
Atkinson GA-Clinch GA-
342 PM EDT TUE MAY 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ATKINSON AND
NORTHWESTERN CLINCH COUNTIES UNTIL 430 PM EDT...
At 342 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mayday, or 9 miles south of Lakeland, moving northeast at 45 mph.
Nickel size hail and Wind gusts of 45 to 55 mph can be expected along
with possible minor damage.
Locations impacted include...
Homerville, Argyle, Du Pont, Cogdell and Axson.
A tornado watch remains in effect until 1100 PM EDT for southeastern
Georgia.
LAT...LON 3111 8297 3132 8276 3102 8259 3087 8296
3087 8297
TIME...MOT...LOC 1942Z 238DEG 40KT 3090 8302
NELSONThe office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 2:15 PM EDT | Special Weather Statement | JAX | Coffee | 45 min |
| May 23, 2:17 PM EDT | Special Weather Statement | JAX | Brantley, Ware | 43 min |
| May 23, 2:21 PM EDT | Severe Thunderstorm Warning | JAX | Coffee | 39 min |
| May 23, 2:27 PM EDT | Special Weather Statement | JAX | Camden | 48 min |
| May 23, 2:28 PM EDT | Special Weather Statement | JAX | Charlton | 32 min |
| May 23, 2:34 PM EDT | Tornado Warning | JAX | Coffee | 26 min |
| May 23, 2:36 PM EDT | Severe Thunderstorm Warning | JAX | Echols | 39 min |
| May 23, 2:44 PM EDT | Tornado Warning | JAX | Brantley | 31 min |
| May 23, 2:50 PM EDT | Special Weather Statement | JAX | Clinch | 40 min |
| May 23, 2:52 PM EDT | Tornado Warning | JAX | Bacon, Coffee, Jeff Davis | 23 min |
| May 23, 3:00 PM EDT | Severe Thunderstorm Warning | JAX | Clinch | 30 min |
| May 23, 3:00 PM EDT | Tornado Warning | JAX | Echols | 26 min |
| May 23, 3:07 PM EDT | Severe Thunderstorm Warning | JAX | Clinch, Echols, Ware | 53 min |
| May 23, 3:15 PM EDT | Tornado Warning | JAX | Appling, Bacon, Jeff Davis | 30 min |
| May 23, 3:18 PM EDT | Special Weather Statement | JAX | Coffee, Jeff Davis | 42 min |
| May 23, 3:21 PM EDT | Special Weather Statement | JAX | Echols | 39 min |
| May 23, 3:22 PM EDT | Special Weather Statement | JAX | Wayne | 23 min |
| May 23, 3:24 PM EDT | Severe Thunderstorm Warning | JAX | Bacon, Ware | 36 min |
| May 23, 3:30 PM EDT | Tornado Warning | JAX | Appling, Bacon, Ware | 30 min |
| May 23, 3:42 PM EDT | Special Weather Statement | JAX | Clinch | 48 min |
| May 23, 3:46 PM EDT | Severe Thunderstorm Warning | JAX | Charlton | 18 min |
| May 23, 3:48 PM EDT | Severe Thunderstorm Warning | JAX | Clinch, Echols, Ware | 20 min |
| May 23, 3:55 PM EDT | Severe Thunderstorm Warning | JAX | Appling, Wayne | 35 min |
| May 23, 4:00 PM EDT | Special Weather Statement | JAX | Pierce | 60 min |
| May 23, 4:05 PM EDT | Tornado Warning | JAX | Atkinson, Coffee | 25 min |
| May 23, 4:12 PM EDT | Severe Thunderstorm Warning | JAX | Atkinson, Bacon, Clinch, Pierce, Ware | 48 min |
| May 23, 4:25 PM EDT | Tornado Warning | JAX | Pierce, Wayne | 35 min |
| May 23, 4:28 PM EDT | Tornado Warning | JAX | Bacon, Coffee, Ware | 32 min |
| May 23, 4:29 PM EDT | Severe Thunderstorm Warning | JAX | Camden | 46 min |
| May 23, 4:36 PM EDT | Severe Thunderstorm Warning | JAX | Pierce, Ware | 27 min |
| May 23, 4:42 PM EDT | Tornado Warning | JAX | Pierce, Wayne | 33 min |
| May 23, 4:53 PM EDT | Severe Thunderstorm Warning | JAX | Appling, Bacon | 14 min |
| May 23, 4:55 PM EDT | Special Weather Statement | JAX | Glynn | 50 min |
| May 23, 4:58 PM EDT | Special Weather Statement | JAX | Brantley | 32 min |
| May 23, 5:08 PM EDT | Special Weather Statement | JAX | Appling | 37 min |
| May 23, 5:10 PM EDT | Special Weather Statement | JAX | Appling | 50 min |
| May 23, 5:17 PM EDT | Severe Thunderstorm Warning | JAX | Brantley, Camden, Glynn | 43 min |
| May 23, 5:19 PM EDT | Special Weather Statement | JAX | Wayne | 26 min |
| May 23, 5:50 PM EDT | Severe Thunderstorm Warning | JAX | Glynn | 25 min |
| May 23, 6:11 PM EDT | Special Weather Statement | JAX | Atkinson, Coffee | 49 min |
| May 23, 6:26 PM EDT | Severe Thunderstorm Warning | JAX | Appling, Bacon, Coffee | 49 min |
| May 23, 6:32 PM EDT | Tornado Warning | JAX | Appling, Bacon, Coffee | 28 min |
| May 23, 6:58 PM EDT | Tornado Warning | JAX | Appling, Bacon, Wayne | 47 min |
| May 23, 7:17 PM EDT | Special Weather Statement | JAX | Jeff Davis | 28 min |
| May 23, 7:24 PM EDT | Special Weather Statement | JAX | Atkinson | 36 min |
| May 23, 7:38 PM EDT | Tornado Warning | JAX | Wayne | 24 min |
| May 23, 7:46 PM EDT | Tornado Warning | JAX | Atkinson, Bacon, Pierce, Ware | 29 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.